Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 95, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2004, 6:08 PM CDT for Adams County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 6:08 PM CDT (23:08 UTC)
- Expired
- May 17, 2004, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Adams County, IA
The radar
The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -418 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
013 WUUS53 KDMX 172308 SVRDMX IAC003-180000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 608 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTHWEST IOWA * UNTIL 700 PM CDT * AT 606 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF NODAWAY...OR ABOUT 78 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CARBON AROUND 615 PM... NEAR CORNING MUNICIPAL AIRPORT AROUND 625 PM AND NEAR PRESCOTT AROUND 640 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY EVENING FOR SOUTHWESTERN IOWA. LAT...LON 4116 9493 4092 9493 4092 9450 4115 9451 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:12 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 17, 4:12 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 412 PM CDT SUN MAY 17 2004 .DISCUSSION... PCPN IS OCCURRING ALG AND AHD OF THE H8 FNT AS IT SINKS SWD ACRS THE STATE TNGT. DESTABILZATION HAS OCCURRED IN SERN NEB AND IS ADVECTING INTO SWRN IA. ACTION WL SLOWLY SINK SWD OVRNGT WITH SOME THREAT OF LOCALLY HVY RAIN IN THE SC AND SERN COUNTIES. GREAT INSTABILITY IS BEING HINDERED BY CLDS. WND FLDS ARE NOT SUPER GREAT FOR ORGANZIED CONVECTION AS FAR AS SUBSTANTIAL SUPERCELLS. COULD GET SOME ORGANIZED MULTICELLS WITH WND DAMAGE POTENTIAL.. BNDRY WL CONTINUE TO BE THE FOCUS TMR AND TMR NGT IS IS HALTS IN NRN MO AND LIFTS BACK NWD. WITH BROAD WSW FLOW ALF...BNDRY WL HANG IN THE IA VCNTY THE RMDR OF THE WEEK. HAVE DFCTLY REMOVING PCPN FM ANY FCST PD...BUT DID TRY TO DO THAT...FAVORING SOME AREAS OF THE FA OVR OTHERS. AT THE MOMENT WED NGT/THU/THU NGT LOOK PROMISING FOR SGFNT WX. FRI LOOKS TO THE LEAST ACTIVE DAY AS BNDRY SHOULD BE ALG THE MN BDR. AS ALRDY MENTIONED BROAD WRN U.S. TROF WL CONT TO EJECT WAVES IN THE FLOW WITH CONT THREAT INTO THE WKEND. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, May 17, 5:40 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CDT MON MAY 17 2004 IAZ004>007-015>017-023-024-033-181100- CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WINNEBAGO-WORTH- 540 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA NORTHWEST OF A LINE FROM SAC CITY TO IOWA FALLS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS IS EXPECTED AT THIS TIME. HOWEVER SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH THE STORMS REMAINING BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCE FOR THUNDERSTORMS IS WEDNESDAY AND WEDNESDAY NIGHT INTO THURSDAY...THEN FRIDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY. IAZ025>028-034>039-044>050-057>062-070>075-181100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN- JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA- WARREN-WEBSTER-WRIGHT- 540 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH OF A LINE FROM SAC CITY TO IOWA FALLS AND NORTH OF A LINE FROM CRESTON TO OTTUMWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING LATE IN THE AFTERNOON. THE MAIN THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT THEN AGAIN WEDNESDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA. THE MAIN THREAT LATE TUESDAY AND TUESDAY NIGHT INTO EARLY WEDNESDAY WOULD BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. SPOTTERS MAYBE NEEDED LATE TUESDAY AND TUESDAY EVENING INTO EARLY WEDNESDAY. THE IAZ081>086-092>097-181100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 540 AM CDT MON MAY 17 2004 HIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH OF A LINE FROM CRESTON TO OTTUMWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING LATE IN THE AFTERNOON. THE MAIN THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT AND INTO EARLY WEDNESDAY. MORE THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND EARLY WEDNESDAY WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. SPOTTERS MAYBE NEEDED THE MONDAY...TUESDAY NIGHT AND EARLY WEDNESDAY. FORSTER
In the hours before
Special weather statement, May 17, 4:49 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 449 PM CDT MON MAY 17 2004 IAZ036>039-045>050-057>062-070>075-081>086-092>097-180300- ...SEVERE THUNDERSTORM WATCH 213 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS APPANOOSE AUDUBON BLACK HAWK BOONE CARROLL CASS CLARKE DALLAS DAVIS DECATUR GREENE GRUNDY GUTHRIE HAMILTON HARDIN JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POLK POWESHIEK RINGGOLD STORY TAMA TAYLOR UNION WAPELLO WARREN WAYNE
Local storm report, May 17, 5:27 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL KIMBALLTON 41.63N 95.07W
05/17/2004 0.88 INCH AUDUBON IA AMATEUR RADIO
REPORTED BY AMATEUR RADIO OPERATOR.
&&
MRLocal storm report, May 17, 5:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 5 NNW GREENFIELD MUNICI 41.39N 94.49W
05/17/2004 0.88 INCH ADAIR IA TRAINED SPOTTER
&&
JUNGBLUTHLocal storm report, May 17, 5:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 8 NW GREENFIELD 41.39N 94.57W
05/17/2004 1.00 INCH ADAIR IA EMERGENCY MNGR
REPORTED BY EMERGENCY MANAGEMENT.
&&
MRLocal storm report, May 17, 6:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL AUDUBON 41.72N 94.93W
05/17/2004 0.88 INCH AUDUBON IA LAW ENFORCEMENT
BRIEF STREET FLOODING ALSO REPORTED.
&&
JUNGBLUTHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| May 17, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 55 min |
| May 17, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 38 min |
| May 17, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 48 min |
| May 17, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 47 min |
| May 17, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 43 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 51 min |
| May 17, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 61 min |
| May 17, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 60 min |
| May 17, 6:59 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.